• English

Osteochondritis Dissecans of a Joint

Topic Overview

Osteochondritis dissecans (OCD) is a condition in which a piece of bone or cartilage (or both) inside a joint loses blood supply and dies. OCD may be caused by injury or overuse from an activity that repeatedly jams one bone end against another.

OCD may not cause any symptoms, or symptoms may begin suddenly, develop gradually, or come and go. The condition may be discovered by accident if an X-ray is taken for another reason.

Symptoms of OCD may include:

  • Pain.
  • Swelling.
  • Grating in the joint.
  • Decreased joint movement.
  • Locking of the joint.

Symptoms that begin suddenly may be caused by a piece of bone or cartilage that has broken loose and moved into the joint. Degenerative arthritis may develop in the area affected by OCD.

Treatment focuses on resting the joint to allow the cartilage and bone to heal and the swelling to decrease. The bone may take a full year to heal. Surgery may be necessary to remove or repair loose pieces of bone.

Credits

By Healthwise Staff
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer H. Michael O'Connor, MD - Emergency Medicine
Last Revised October 4, 2012

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

© 1995-2013 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.


The Health Encyclopedia contains general health information. Not all treatments or services described are covered benefits for Kaiser Permanente members or offered as services by Kaiser Permanente. For a list of covered benefits, please refer to your Evidence of Coverage or Summary Plan Description. For recommended treatments, please consult with your health care provider.